Alert archive / Michigan / Frost Advisories in 2021

Frost Advisory 5, NWS Detroit, MI

May 12, 202116 counties in Michigan

NWS Detroit, MI issued this frost advisory at May 12, 2021, 3:28 PM EDT for 16 counties in Michigan. It took effect at May 13, 2021, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 12, 2021, 3:28 PM EDT (19:28 UTC)
In effect from
May 13, 2021, 2:00 AM EDT
Expired
May 13, 2021, 7:00 AM EDT
In force
5 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI

The radar

The Detroit radar (KDTX), 31 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS73 KDTX 121928
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
328 PM EDT Wed May 12 2021

MIZ047>049-053>055-060>063-068>070-075-082-083-131100-
/O.NEW.KDTX.FR.Y.0005.210513T0600Z-210513T1100Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Lenawee-
Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Adrian, and Monroe
328 PM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM EDT THURSDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of southeast Michigan.

* WHEN...From 2 AM to 7 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at May 12, 3:21 PM EDT, 7 minutes earlier.

Area forecast discussion, May 12, 3:21 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
321 PM EDT Wed May 12 2021

.DISCUSSION...

Persistent area of high pressure fixated beneath a gradually
building upper height field ensures generally benign weather
conditions through the remainder of the work week. A clear sky,
limited gradient and very dry ambient environment affords solid
radiational cooling potential tonight. Underlying environment will
again support lows of middle to upper 30s most locations outside of
the Detroit urban heat isoland, sufficient for some patchy frost
formation despite a slightly larger dewpoint depression overnight.
Moderating thermal profile going forward this week given an
increasing thickness field and maximum insolation potential. This
positions daytime highs both Thu and Fri to arrive right at the mid
May average - upper 60s. Despite the diurnally promoted warming
trend, continue to favor a sizable drop in temperatures overnight
given the environment. Friday morning lows will again reach the mid
to upper 30s outside of metro Detroit.

Surface ridging will tend to maintain influence throughout the
weekend period, as a slow transition toward lower amplitude mid
level west-northwest flow commences. Some increase in cloud may mark
this transition, but absent of more meaningful thermal or moisture
advection means continued dry and seasonble conditions. General
airmass modification nudges highs into the lower 70s. Gradual
breakdown of this pattern as some form of upstream height falls
initiates a greater advective component provides the next
opportunity for precip development early next week.

&&

.MARINE...

Broad area of high pressure has settled over Lake Michigan/western
lower peninsula today. A tighter pressure gradient along the
northeastern edge of this high will allow for a period of moderate
WNW winds over far northern Lake Huron this evening into tonight
before weakening Thursday morning. The center of high pressure
slowly drifts southeast over the rest of the week reaching the Ohio
Valley late Friday. Even with this drift, the central Great Lakes
will remain firmly underneath the high through early Saturday.
Favorable marine condition prevail for the remainder of the work
week.

&&

.PREV DISCUSSION...
Issued at 154 PM EDT Wed May 12 2021

AVIATION...

Quiet aviation conditions as high pressure and a dry airmass will
dominate the weather through this TAF period. Daytime heating
brought about a FEW-SCT cumulus deck at around 7 kft. These VFR
conditions will prevail into tonight with clear skies developing
with the loss of daytime heating. Light winds mostly below 10 knots
out of north. Winds become lighter tonight with some north-
northwesterly component, but may be variable at times.

DTW THRESHOLD PROBABILITIES...

* None.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...MR
MARINE.......KDK
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 12, 3:55 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
355 AM EDT Wed May 12 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
355 AM EDT Wed May 12 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
355 AM EDT Wed May 12 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

Nearby

Frost Advisories in Michigan, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.